Daughter with Graves, nearly 3 years on Carbimazole. Now on 60mgs a day and latest bloods are Free T3 18.9 Free T4 58.7. TSH has been 0.03

Symptoms getting worse and endo and gen surgeon just accuse her of not taking meds!! Does anyone know of an Endo anywhere in UK that really specialises in Graves??? NHS or private. We are doing the paleo diet and she also takes selenium daily. Her only other abnormal bloods were her MCV and MCH were low, Hb and folate and B12 all normal. Any suggestions would be most welcome.

21 Replies

  • How old is your daughter? Someone from Thyroid UK will hopefully recommend a relevant doctor. I don't know any Graves specialist but I thought it might be worth speaking with Dr Peatfield's secretary about your daughters case and ask if she thinks he could help. Dr Peatfield is a private nutritionist who specialises in Thyroid health. He is very well known by this community and has received an excellent feedback from his thyroid patients.

  • Hi Sisa 1975, my daughter is 33yrs old. She has a 21/2 yr old son and was diagnosed when he was 7 months. I am willing to try anything as she is now so ill I fear she will die. Can you let me have any details of how to contact Dr Peatfield's secretary? Thank you again.

  • Sure, I will PM you.

  • Here is where you can find the links for Dr Peatfield's clinics this year.... tpauk.com/forum/content.php...

    If your daughter is taking selenium, this is known to help with converting t4 into the active t3. ,maybe not such a good idea if she already has way too much t3?

    Low MCV means the size of blood cells is small, thereby indicating iron deficiency anemia, Might be worth checking as this will make her tired and pale...

    Has your daughter been offered a beta blocker to help alleviate symptoms? If not, ask why not.

    Hope some of this helps, sorry if its already been covered, but I am unable to see the other answers

    Xx. G.

  • Hi galathea,

    Thank you for your info, I will stop the selenium. Her Hb is 155 an ferritin 79 so not anaemia. She does take propanalol for symptoms and id does help.

    Best regards

    Penny x

  • I just did a search - ( I am no expert on this at all) but its suggested that low mcv and much, points to secondary anemia, (caused by things like chronic disease). Means the iron levels in the blood look good but the body is unable to use the iron. I know that copper plays a role in usage of iron and copper is depleted if someone takes zinc without balancing it with copper. IM assuming one of her symptoms is tired, pale? I don't have graves, but was hyper for a while and it was just awful..... I was ready to throttle the doc if she didn't do something so your daughter has my sympathy. The doc took one look at me and she knew she had better sort me out. Turned out I had hashimotos so the hyper was temporary.

    Xx. G

  • I will mention this to our GP who is really sympathetic but admits she is out of her depth.

    xx Penny

  • Hi Nell,

    I'm so sorry about your daughter, she must be feeling incredibly ill with t3 & t4 levels as high as they are and over such a long period of time. It must all be such a worry for you.

    I was diagnosed with graves in May last year and have had similar issues in confusing my endo as to why my levels are not normal by now. I was on 40mg until recently, and felt I was no longer tolerating it so went down to 35mg carbimazole and still take 80mg propranalol to ease the symptoms such as palpitations, shakes etc. but levels will not behave and come down into range.

    Have they tried your daughter on PTU, the alternative to carbimazole? It sounds like the carbimazole isn't even touching the sides for some reason.

    Hopefully someone with more experience will come along soon. X

  • The low MCV is probably the result of taking Carbimazole, I was affected in the same way and was given the alternative, Propylthiouracil, which can be effective in those who don't get on with Carbimazole, hopefully the endo will recognise this and change her medication.

    Although I have Graves' I have had a TT 33 years ago because nothing controlled it, so can't recommend an endo.

  • Hi Joy,

    Yes she tried PTU but her liver wouldn't tolerate it. Thanks for your reply and good wishes.

    Penny x

  • Dr Barry Durrant Peatfield was a certified doctor and also studied in the USA and has helped lots of people. He was hounded like Dr Skinner because he prescribed Natural Dessicated Thyroid so he resigned rather than be struck off because of the strain he was under. Dr Skinner died a few months ago, I believe, caused by the stress due to the GMC. A woman Dr P helped (maybe you can borrow the book Tears Behind Closed Doors by Diana Holmes) wrote a book about her experiences. She then went on to help Dr Skinner.

  • Hi been there mine never got better despite high doses of meds had it removed in end after 3 year x

  • I think that's where we are headed, but surgeon will not consider her for op as too thyrotoxic.

  • It's all looking pretty grim at the moment! I will definitely get in touch with Dr. Peatfield and pray for some help.

    Again, thanks for all your help and good wishes.

    XX Penny

  • They had to get me stable. I took the iodine drink too best out if can't be helped, I'm sure me hanging on as long as l did is why I'm still not right x

  • Has your daughter had an uptake can or any nodules? They can cause abnormal results. After 3 years of such misery assuming she is taking her meds, and there is no othrr issue, I think it may come down to a tt or Rai as the carb is clearly not working. Give her my best.

  • Hi greenfinger,

    All that was done in London when she was first diagnosed and supposedly nothing abnormal found. She takes her meds religiously although her endo and surgeon accuse her of non compliance at every visit! We are not happy for RAI but surgery is looking like the most probable option at the moment.

    Thanks for your interest and kind message.

    Best regards


  • Are her symptoms still the same as when she was diagnosed? That's quite a hefty dose of Carbimazole.

  • Her pulse rate is down a bit but still above 100bpm most of the time. Her shaking and sweats are slightly less and she has managed to stabilise her weight. She gets anxiety,skin outbreaks,fatigue,hair loss, upset digestive system and if she gets a bug of any kind she becomes very ill indeed.

  • I think I must be missing something. How can she have "Free T3 18.9 Free T4 58.7", and yet you say she is "in hypo"?


  • Sorry, I misread and deleted my post.

You may also like...